Common Medications That Can Induce Hair Loss
Hair loss is a quite normal process. Particularly in the period of transition from one season to another. If your hair falls, don’t worry, you’re not alone. But, there are situations of a sudden hair loss, whether in men or in women, or sometimes even in children, when the cause needs to be assessed and the affected person to undergo an adequate treatment.
Even though hair loss is a common phenomenon, sometimes it’s a result of an increased exposure to stress. In other situations, it may be a result of genetics. Also, it may be a result of a poor and imbalanced diet, a rapid weight loss, or a long-term exposure to some medications.
Regardless of the cause, hair loss can be very traumatic and uncomfortable. Hence, people do whatever they can to prevent this unpleasant occurrence.
What’s Considered Normal Hair Loss
When we talk about normal hair loss, we mean an optimal hair loss. This process is a normal occurrence, affecting every person, every day. It’s normal for people with darker and longer hair to notice this more than people with lighter or shorter hair. The hair strands simply stick to the clothes, making them more visible.
Normal hair loss is considered a loss of 60 to 100 hairs per day. Anything above this is considered to be abnormal.
Abnormal Hair Loss
Constant and intense loss of hair, lasting for more than 3 months, is considered abnormal. Since the causes may be different, the first thing you need to do is find the exact one. Then, you should undertake a proper treatment.
After every washing and combing, losing a fairly large quantity of hair is considered abnormal. Usually, sudden hair loss is due to alopecia, a disease that ranks among the so-called autoimmune disorders and it requires a treatment with medications.
Then hairsprays. If you use a hairspray to style your hair after every hair wash, know that many products of this category, especially the ones marked ‘extra strong’, contain alcohol. And alcohol additionally damages the hair. Other hair products and treatments also contribute to the loss. Bleaching, hair color, hair straightening, blow-drying… the list goes on.
In winter, the main reason for hair loss is the warm water we use while we wash our hair and the evaporation. Hot water dehydrates the hair, which is why it becomes brittle and dry. We don’t just wash the natural fat from the skin of the head, but the heat also stimulates the sebaceous glands to work more intensely, damaging the hair roots and causing additional hair loss. Solution? We should all lower the water temperature by a few degrees when we wash our hair. Also, the last rinse should be only with cold, or at least lukewarm water.
Medications That Cause Hair Loss
Birth control pills force the hairs from a phase of growth, to a resting phase. And within two to three months, these hairs will fall. Moreover, when a woman has genetic predispositions for hair loss, taking oral contraceptives with a high progesterone content, further stimulates the problem.
Other medications that can cause hair loss include:
- Drugs used for acne treatment, such as accutane.
- Blood thinners, or anticoagulants, including heparin and coumadin.
- Cholesterol lowering medications, such as lopid and atromid.
- Anticonvulsants, used to treat epilepsy.
- Antidepressants, such as prozac, zoloft, elavil and anafranil.
- Weight loss drugs.
- Antifungal medications.
- Medications used to treat high blood pressure and heart diseases, such as tenormin, inderal and lopressor.
- All drugs used to control hormones, such as birth control pills, steroids and hormone therapies.
- Medications used to treat inflammations, such as arthritis drugs.
- Chemotherapy drugs.
- Drugs used to treat Parkinson’s disease and thyroid disorders.
- Medications used to treat stomach difficulties, ulcers and indigestion, such as pepcid, zantac and tagamet.
How to prevent the decline? If your hair falls and it’s thinning at the temple, or the sides of the head, consult your doctor for a proper treatment, to switch to a pill with lower content of androgens. If your hair continues falling, perhaps you should temporarily stop taking the pills, until the situation improves. Again, it’s best to consult your doctor to prescribe you a proper substitute.